Assessment of Cause
Be aware of the limitations of history in guiding your assessment decisions; seek other informants and witnesses.
Many people who fall are NOT able to give a good history of the fall events. Especially if:
- It was preceded by syncope or
- It was followed by a loss of consciousness or
- It involves a blow to the head or
- There is any baseline cognitive impairment.
Drugs particularly associated with falls are:
Even long-standing prescriptions can decrease alertness to the environment and blunt reaction to falling; Benzodiazepines (BNZ) are the single highest relative risk for falls.
These drugs, particularly the sulfonylureas can cause precipitous drops in blood sugar with attendant weakness or decreased awareness.
Diuretics can cause a volume contraction which impairs cardiac filling; beta-blockers can impair chronotropic response to postural changes; calcium channel blockers decrease peripheral resistance.
A commonly used “drug” in all populations – it causes significant issues with cerebellar function, judgement, blood pressure and heart rate. Assessment of acute and chronic use should be a part of each history.
Visit the module on Medication Management to explore this topic further.
The following are common causes of syncope among older patient in the ED. Click on the cause below to learn more.
- Cerebral perfusion decreases by about 25% with age so even a slight decrease in cardiac output can significantly impair adequate brain oxygenation and produce symptoms
- “Stiff pump; Stiff pipes”:
- Vascular compliance decreases with loss of elastin and increase in calcium in vessel walls
- Cardiac muscle hypertrophies and becomes less distensible
- Net effect is poor diastolic function – the ventricles fill poorly so any condition that further decreases preload and filling (medication, dehydration, a fib) can cause syncope
- Blunting of beta-adrenergic response leads to impaired cardiac acceleration and impaired contractility; unopposed alpha-mediated vasoconstriction causes increased peripheral resistance and decreased cardiac output
- Impaired thirst mechanism leads to chronic dehydration
- The single largest cause of geriatric syncope: tachyarrhythmias, bradyarrhythmias, AV blocks. Older patients are often NOT aware of or able to describe “palpitations.”
- Maintain a high index of suspicion in the situation of unexplained falls. Advise or arrange follow up with Holter monitoring. If there has been a significant increase in falls, admission may be the safest alternative.
- Defined as a drop in systolic BP of >20 mm Hg on standing. The normal response is for carotid aortic and cardiac baroreceptors to increase sympathetic response and increase heart rate. However in older people baroreceptor function is impaired, and adrenergic sensitivity is significantly decreased. Medication effects (beta-blockade, calcium channel blockers) and chronic vascular contraction (dehydration, diuretics) further impair the response.
- Induces a bradycardia which both reduces preload and reduces heart rate (by Vagal stimulus)
- Ask about neck ties, scarves, and tight-fitting shirts.
- Syncope is induced by a Valsalva maneuver which both impairs pre-load (by increasing intra-thoracic pressure) and causes vagal bradycardia.
- The fall may be caused by the onset of a new illness – a febrile condition, cardiac ischemia, TIA, acute anemia (from UGIB or LGIB).
- A new fall or increased number/frequency of falls needs to be interpreted as a symptom of other medical problems. (To learn more, visit the Atypical Presentations module.)
Discussion: Assessment of Cause
Participate in the discusssion by posting a comment below
You must be logged in to post a comment
Medications contribute to falls!
did i say this already
did i say this
AGREE WITH ABOVE
good to understand that poly pharm can affect patient
a thorough review
Ok, good review
polypharmacy, preexisting conditions
Lots of elderly patients fall while getting up to urinate at night and chance for falling is greater if on benzo, narcotic pain meds. Sometimes it is helpful to give patient a urinal to urinate at bed side at night to avoid this type of falls.
Water pills cause them to get up frequently during the night. Reminders to take them earlier in the day can prevent falls.
Elderly & multiple medications and side effects needs good review
Here in the UK, we have the definition of 20mmHg drop in systolic bp OR 10mmHg drop in diastolic bp, OR a systolic drop to below 100mmHg regardless of where it started.
There is also a gold-standard procedure for measuring:
Lye patient for 5mins
Take lying BP
Patient stands and bp is measured again as soon as possible and at most within 1 min
Patient remains standing and BP is remeasured at 3mins from standing as BP can initially rise then drop.
If BP at 3 mins is equal to or greater than the original, stop
If not, keep measuring every 2 mins until it has – if patient can manage to remain upright.
There is a situation where eventually, the heart has adapted and the BP will never get up to what you want.
again polypharmacy in the frail
seriously good information
very good info
never thought of carotid sinus hypersensitivity being part of neck ties and scarves
very informative reading
interesting info on benzodiazepines
so many factors but at least now we know
Remember BEERS list
When I worked in the emergency, I assessed an older woman who was presenting as a fractured hip. She fell from standing and her L leg was externally rotated and shortened. When I was taking her history I asked her about her medications. The only new medication was ativan, given by her family doctor. The bottle was written as one tablet 0.5mg qhs PRN. When I asked her how often she had been taking it, she replied “just when I need it.” I further read the bottle which said it was filled the day before. The script was for 20 pills, but there was only 1 pill left. She honestly had no memory of taking that many pills. She did not have a problem with medication compliance before and this had not been intentional but clearly she had some short term memory deficits which led to her taking this medication repeatedly and ultimately her fall. I believe she kept her “regular” medications in a doucette. This was a severe consequence of a short term prescription that had not been anticipated based on this patient’s previous history.
meds, postural hypotension, wet floor, failure to wear non skid footwear, are common causes of fall
One of the commonest cause I find in my population group is Post fall. seldom the primaary care physcian has time to do postural pressures in the surgery while on routine titration of antiHT medications.This is compunded further by Pre renal azotemia secondary to intercurrent issues like vomiting/infecton/hot weather etc leading to decreased intake.
I tende to do my own measurement as the usual pitfall is in appropriate measurement.. it has to be standing at 1 mt and if nil change or symptome repeat at 2 mts. Only after 2 mts will I call that there is no postural drop. Fall positive is also to weary off.. postural drop up to 20-25 with out any symptoms.
Good discussion, multiple medications is a big problem
Yes, agree with Nada, need to be vigilant about asking about OTC use. For example I’ve had a patient who was started on Benadry in rehab and then stayed on it, came back to ED with recurrent falls. Urge urinary incontinence and improper footwear/footcare are just two of many other risk factors to keep in mind.
What did the baby unicorn say to mommy unicorn?
Where is my pop corn?
continuous ECG for all who are falls NYD or decreased LOC
There is a wonderfully simple series of medical illustrations illustrating these fall risk factors in Figures 32.1, 32.2, and 32.3 of Falls and Fall Prevention in the Elderly (Chapter 32) from Kahn JG, Magauran BG, Olshaker JS (eds) Geriatric Emergency Medicine Principles and Practice, Cambridge University Press 2014, pages 345-346.
me parese un abordaje integral
we have to look first for the injures caused by the fall, them search for the reason of fall, and finally try to change the risk factors
Very complete evaluation tips
Carotid sinus hypersensitivity is definitely something to consider as cause of syncope
Lots of things to think about
Elderly & multiple medications and side effects needs good review.
I would add the OTC anti-cholinergics especially Gravol. I have seen quite a few patients use Gravel as a sleep aid.
any and all drugs may affect the elderly more so the ones with preexisting ilness and or cognitive end gait impairments